Pennsylvania, 2019

Hail and Damaging Wind in Pennsylvania, September 28, 2019

September 28, 2019 · NWS PBZ · 7 events in 2 counties and zones

An arcing cold front extended from eastern New York into central Pennsylvania westward into central portions of Indiana. It passed through our region the evening of September 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An arcing cold front extended from eastern New York into central Pennsylvania westward into central portions of Indiana. It passed through our region the evening of September 28th. Near and ahead of this boundary, diurnal heating pushed surface temperatures into the 80s. This, in conjunction with a moist warm sector (dew points|into the mid 60s) resulted in 1000 to 1500 J/kg mixed-layer CAPE. A strengthening westerly flow field with height probably enhanced wind shear and created hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 28, 4:27 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 28, 4:27 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
527 PM EDT Sat Sep 28 2019

.SYNOPSIS...
A crossing cold front will bring scattered showers and thunderstorms
into this evening. Mainly dry weather is expected Sunday under
building high pressure.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
No major alterations were needed for the eve update as a cold front
will cross the Upr OH this eve spawning scattered showers and a few
storms with passage. A marginal severe threat continues with possible
damaging wind gusts, but the supporting shortwave is not improving
mid level lapse rates and is filling the mid levels with moisture,
thus degrading downdraft cape. Any severe threat looks to be short
lived and isolated with dependence on modest deep-layer shear and
updraft balance, best potential for looking to be generally along the
I 70 corridor where warmth and dewpoint are maximized.

Post-frontal low level moisture and llvl lift is expected to spawn
areas of lower clouds overnight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
In the wake of the shortwave tonight, the southeast CONUS ridge is
projected to reamplify in response to deep low pressure digging
north of the Great Basin. Sunday will thus feature dry weather and
temperature about 10 degrees above the averages with mitigation via
weak ene low level flow.

The rest of the short term period will feature continued warmth
marred by some low, shortwave dependant precip chances with a couple
disturbances crossing the northern periphery of the eastern CONUS
ridge.
&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The ridge is projected to reach maximum intensity over our region on
Tuesday, with dry weather and very warm temperature. A frontal
boundary is still forecast to sink into the region during the midweek
period, bringing the next best chance of rain. Behind this front,
drier weather and more seasonable temperature can be expected for
weeks end.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Evening VFR will be marred by nmrs shra and isold tsra being spawned
via a crossing cdfnt. Convective restrictions are expected to be
brief, and possibly accompanied by some 30 to 40 kt wind gusts.

Wind will veer toward the north after fropa and cig restrictions are
expected to become more widespread as IFR stratus forms with a
shallow inversion forming with the cool influx. Improvement may be
slow on Sunday for terminals fm pit n and ewd as ene llvl flow
reinforces the inversion.

.Outlook...
No widespread restrictions expected under high pressure ridging.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 28, 3:02 AM EST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
402 AM EDT Sat Sep 28 2019

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-510-290815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
402 AM EDT Sat Sep 28 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and tonight.

Isolated strong to severe storms are possible late this afternoon
and evening. The main threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-WVZ511>514-290815-
Garrett-Preston-Eastern Preston-Western Tucker-Eastern Tucker-
402 AM EDT Sat Sep 28 2019

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 28, 4:01 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
501 PM EDT Sat Sep 28 2019

OHZ039-048-049-057-058-068-282145-
Guernsey-Noble-Tuscarawas-Coshocton-Harrison-Muskingum-
501 PM EDT Sat Sep 28 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT THE AREA...

At 500 PM EDT, a strong thunderstorm was located 8 miles south of
Coshocton, moving east at 25 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Coshocton...                      Cambridge...
Freeport...                       Newcomerstown...
New Concord...                    Byesville...
West Lafayette...                 Dresden...
Antrim...                         Senecaville...
Conesville...                     Lore City...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 170 and 194.
  Interstate 77 in Ohio between mile markers 40 and 63.

LAT...LON 4005 8206 4033 8191 4021 8123 3990 8137
TIME...MOT...LOC 2100Z 280DEG 20KT 4015 8186

07
Special weather statement, Sep 28, 5:07 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
607 PM EDT Sat Sep 28 2019

OHZ041-050-PAZ020-021-029-WVZ001-282245-
Jefferson-Columbiana-Beaver-Washington-Allegheny-Hancock-
607 PM EDT Sat Sep 28 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL
AFFECT THE AREA...

At 607 PM EDT, a strong thunderstorm was located near Calcutta, or
near Wellsville, moving southeast at 30 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
McCandless Township...            Moon Township...
Franklin Park...                  East Liverpool...
Aliquippa...                      Monaca...
Wellsville...                     Robinson Township...
Economy...                        Kennedy Township...
Ambridge...                       Wexford...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 64 and 75.
  Interstate 376 in Pennsylvania between mile markers 36 and 61.

LAT...LON 4061 8079 4079 8069 4062 8005 4037 8019
TIME...MOT...LOC 2207Z 293DEG 28KT 4068 8066

07

The radar

The Pittsburgh radar (KPBZ), 46 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Westmoreland

When
September 28, 5:50 PM EST to 5:51 PM EST
Where
Westmoreland County, 0.69 mi S of Murrysville
Measured
1 in hail
Reported by
Public
Coordinates
40.420, -79.700

A citizen reported a very large oak tree and a few smaller trees were down during a thunderstorm; large hail was also observed.

Hail, Allegheny

When
September 28, 6:00 PM EST
Where
Allegheny County, 0.53 mi W of Oakdale
Measured
1 in hail
Reported by
Public
Coordinates
40.400, -80.190

A citizen reported quarter size hail.

Thunderstorm Wind, Westmoreland

When
September 28, 6:00 PM EST
Where
Westmoreland County, Murrysville
Measured
48 kt (55 mph) estimated gust
Injuries
6 direct, 0 indirect
Reported by
County Official
Coordinates
40.430, -79.700

Various reports of trees and wires down in the area. Emergency responders confirmed a pop-up tent blew away and hit people during the storms in the 6000 block of Beighley Road. One person was taken to the hospital. Five others were injured.

Story: https://www.wpxi.com/news/top-stories/severe-storms-cause-major-hail-damage-downed-trees-and-power-lines-across-western-pa/991460051.

Hail, Allegheny

When
September 28, 6:15 PM EST
Where
Allegheny County, 0.87 mi SW of Bridgeville
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
40.360, -80.140

A NWS Employee reported ping pong sized hail.

Hail, Allegheny

When
September 28, 6:16 PM EST
Where
Allegheny County, 0.53 mi E of Cuddy
Measured
1 in hail
Reported by
Social Media
Coordinates
40.350, -80.140

Quarter sized hail reported via social media.

Hail, Allegheny

When
September 28, 6:16 PM EST
Where
Allegheny County, 0.87 mi SW of Bower Hill
Measured
1 in hail
Reported by
Social Media
Coordinates
40.360, -80.110

Quarter sized hail observed; report via social media.

Hail, Allegheny

When
September 28, 6:19 PM EST
Where
Allegheny County, 1.26 mi ENE of Clifton
Measured
1 in hail
Reported by
Social Media
Coordinates
40.340, -80.080

Quarter sized hail observed; report via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852391, 852392, 852397, 852393, 852394, 852395, 852396.